Citalopram

Jenton

New member
Joined
Jul 25, 2022
Messages
4
I was diagnosed with post viral fatigue in 1991 after a viral infection which then morphed into ME/CFS and then morphed again into Fibromyalgia in early 2000s, whether it is one and the same is up for debate. i Was put on citalopram early 2000s and have been on them ever since. Well until three weeks ago when I decided to taper and come off them. I also came off Gabapentin which wasn’t really helping pain levels. No probs with that but really think I’m struggling with Citalopram. Sweating and Anxiety levels high, along with all the problems I had in the early days returning, low mood etc. now I don’t know whether to go back on them or try a newer drug. Anyone else had problems please? I’m 72 and female.
 

JayCS

Legendary member
Forum Supporter
Joined
Sep 5, 2020
Messages
2,138
Reason
DX FIBRO
Diagnosis
02/2020
Country
GE
Hi Jenton, and welcome! Hope you get some answers. Kudos that you're trying to get off them.
All I know is I'm not surprised gabapentin wasn't helping. That was some time before I guess, so it's just the citalopram/Celexa causing the problems. We can cheer you on your way, and I think @sunkacola will have good advice (on how) to keep off of it.
But if you don't manage to stay off of it, I'd've thought duloxetine/Cymbalta would suit best whilst you work on it in other ways...
 

Jenton

New member
Joined
Jul 25, 2022
Messages
4
Thanks for your welcome reply. i Will persevere for as long as I can but giving my OH a hard time at present, with my mood swings x
 

sweetkamie20

Senior member
Joined
May 16, 2022
Messages
407
Reason
DX FIBRO
Diagnosis
02/2022
Country
US
I was diagnosed with post viral fatigue in 1991 after a viral infection which then morphed into ME/CFS and then morphed again into Fibromyalgia in early 2000s, whether it is one and the same is up for debate. i Was put on citalopram early 2000s and have been on them ever since. Well until three weeks ago when I decided to taper and come off them. I also came off Gabapentin which wasn’t really helping pain levels. No probs with that but really think I’m struggling with Citalopram. Sweating and Anxiety levels high, along with all the problems I had in the early days returning, low mood etc. now I don’t know whether to go back on them or try a newer drug. Anyone else had problems please? I’m 72 and female.
Hi, Jenton :). That's tough. Was Citalopram causing problems so you decided to come off?

Maybe what's happenning right now is withdrawels in which case there are some things you can do to ease the transition. I am no expert on those things but I know someone that used kratom to ease them, CBD is pretty popular, and a variety of supplements could help. JayCS is well-educated in these things.

Since you are the best expert on your body, and since your situation is pretty specific, I would probably look at things pertaining to withdrawels from your specific medication and go from what you learn.

Please let us know how things are going.
 

Jenton

New member
Joined
Jul 25, 2022
Messages
4
Thank you so much for your reply. I have to be honest, right now I’m sorry I rocked the boat by coming off Citalopram, I kept saying I hate feeling neither up nor down, and pretty emotionless, but had no idea coming off the citalopram would take me right down rather than up! I am now up down and no where in the middle. I cant get a telephone Drs appointment until the 10th August so will try and stick it out. Not long back I was on 40 mg of Citalopram but was reduced to 30 as it is not recommended for the “elderly” to be on a high dose as it can affect the heart. Honestly when you read up on all these meds, Lyrica, Cymbalta and all SSRis it’s quite scary. But having had these Health issues for over thirty years, I now don’t know which is best to do. Literally all over the place and feel like I’ve opened Pandoras Box. Thank you so much for taking the time to answer my thread, will let you know what’s happening x
 

sunkacola

Moderator
Forum Supporter
Joined
Dec 2, 2016
Messages
2,416
Reason
DX FIBRO
Diagnosis
00/0000
Country
US
Hi Jenton,

Since Citalopram is an SSRI, my first question is, were you clinically depressed or anxious or stressed when the doctor put you on that medication? If not, I have to question the use of it at all. I know such meds are prescribed to Fibro patients but I don't personally think they are appropriate a lot of the time.

It is not surprising that you feel "all over the place" coming off this drug. This is completely normal and it doesn't mean that coming off it was a bad decision. If you want to stay off the drug, then the best thing you can do for yourself is focus hard on improving your overall health in all the ways you can. For one, it will give you something to focus on instead of your feelings of strangeness, and for another better health will help your body deal with the withdrawal symptoms. Remind yourself that this is only withdrawal, and it will pass eventually, and you will be OK.

I recommend that you cut down drastically on all refined sugar in your diet. This means reading all labels and avoiding packaged pre=prepared food, all of which has sugar in it. Eat fresh healthy food and drink a LOT of water every single day. Avoid alcohol. Do your best to keep busy at least half the day with things that you like to do, if possible, and it doesn't matter what that is....visiting a friend, reading, watching a movie, listening to podcasts, doing puzzles, whatever. Get some gentle exercise every day.

And go outside every single day for at least some time, no matter the weather. If there's an activity you enjoy, do it outside, or just take a walk of whatever duration you can. If it is at all possible, get into nature, and I don't mean a city park but actual nature. Soak in the energy of trees, hills, mountains, grass, snow, sky, stars, whatever is out there for you.

All of these things will help. Don't expect instant results, just keep it up and soon you will find yourself feeling things again. You will see a squirrel and laugh at its antics, or you will see a full moon and be filled with its beauty and smile. It will happen, just hang in there.

And keep us informed. We are here to support you and listen and help when we can.
 

Jenton

New member
Joined
Jul 25, 2022
Messages
4
I was rock bottom in all aspects when I was put on them. I had three jobs and was holding down all that a house, large garden and two children ( who are now grown) so I think I hit the ground. I was in hospital with Chronic Fatigue, and Was told by a specialist it was entirely up to me when I got better and sent to a psychiatrist, who informed the consultant that there was nothing wrong with me mentally, I was I’ll. This was when I was diagnosed with ME/CFS if I remember rightly, it’s all a bit of a blur tbh. Anyway today I have had a good day, so onwards and upwards x
 

longtimer

Active member
Joined
Feb 5, 2020
Messages
79
Reason
DX FIBRO
Diagnosis
02/2020
Country
CA
State
AB
Hi Jenton: there are published methods for going off SSRIs - it can be a dangerous process if you do it too quickly, and in my experience most doctors don't give good advice about going off prescriptions. I am on an SSRI and trying to get off it, and I belong to a group on Facebook that is all about going off anti depressants safely. Though the board focuses on getting off Cymbalta, their recommendations are standard procedure for reducing an antidepressant, and you will find that your symptoms are similar (or the same) to the people posting there - sweating, brain zaps, increased pain, etc. The board is called Cymbalta Hurts Worse and I encourage you to check it out. They have links to the published medical information that you need to understand the process of going off a drug and how to do it. I am still working on getting off the drugs I'm on.
 

Rainbow

Active member
Joined
Feb 19, 2021
Messages
95
Reason
DX FIBRO
Diagnosis
06/2010
Country
UK
The way the world is now & what's happening all around us it's no wonder there's an epidemic of poor mental health, anxiety & breakdowns.
In fact, I'd go so far as to say, if someone is not anxious there's something wrong with them!

Having said that, I wish anyone who's trying to go Med Free well but am staying on mine as they work for me & am grateful for them
and imo, this is no time to go cold turkey & face up to harsh realities, as doing so will only cause more anxiety & why would anyone want that.

I'm a great believer in whatever gets you through the day & worse still, the night
but as I'm always saying, this is my way but do not be influenced by me, as it's my opinion & my way
and each to their own.

Welcome & all the best to you Jenton,
whatever you decide to do, you have us & our support.
 
Last edited:
Top